Fraser Health issued an overdose alert on Jan. 21, 2021 after an increase in overdoses over the past week in Chilliwack associated with a “greeny-blue/turquoise down substance.” (Paul Henderson/ Chilliwack Progress file)

Fraser Health issued an overdose alert on Jan. 21, 2021 after an increase in overdoses over the past week in Chilliwack associated with a “greeny-blue/turquoise down substance.” (Paul Henderson/ Chilliwack Progress file)

Fraser Health issues drug overdose alert in Chilliwack

Alert comes after increase in overdoses associated with ‘greeny-blue/turquoise down substance’

Fraser Health has issued an overdose alert for Chilliwack.

There has been an increase in overdoses over the past week associated with a “greeny-blue/turquoise down substance,” according to the alert posted on Jan. 21.

The substance is suspected to contain carfentanil, an opioid believed to be 100 times more toxic than fentanyl. Carfentanil is used to tranquilize elephants and other large mammals. A dose as small as a snowflake could kill a person.

People with high tolerance levels are experiencing overdose, Fraser Health stated.

Here are some tips from Fraser Health for those who use drugs:

• Where possible, don’t use alone – please use supervised services

• If you do use alone, make a plan to have someone check on you or use Lifeguard or Save ME apps (available on Apple/Android)

• Stagger use with friends so someone can respond if needed

• Test by using small amounts first and go slowly

• Do not use with alcohol or other drugs

If someone overdoses:

• Call 911 immediately

• Open their airway and give breaths

• Give naloxone (Narcan) if you have it

RELATED: B.C. paramedics respond to record-breaking number of overdose calls in 2020

RELATED: TOP STORIES 2020: Global pandemic could not stop a spike in drug-overdose deaths


 

Do you have something to add to this story, or something else we should report on?
Email: jenna.hauck@theprogress.com
Twitter: @PhotoJennalism

Like us on Facebook and follow us on Twitter.

overdoseoverdose crisis